Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 23, 2024, 8:00 PM EDT for Ionia County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2024, 8:00 PM EDT (00:00 UTC)
- Expired
- Apr 23, 2024, 8:26 PM EDT
- In force
- 26 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 39 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 7:31 PM EDT, 29 minutes earlier. Its key messages:
- Scattered Showers and Storms This Evening
- Widespread Freezing Temperatures Wednesday Night
- Showers and Thunderstorms Over the Weekend, Warmer
Area forecast discussion, Apr 23, 7:31 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
731 PM EDT Tue Apr 23 2024
.KEY MESSAGES...
- Scattered Showers and Storms This Evening
- Widespread Freezing Temperatures Wednesday Night
- Showers and Thunderstorms Over the Weekend, Warmer
&&
.DISCUSSION...
Issued at 335 PM EDT Tue Apr 23 2024
- Scattered Showers and Storms This Evening
Scattered diurnal showers and storms expected this evening
underneath the cold pool and trough aloft should quickly fade
toward midnight. However a few showers could linger past midnight
in far eastern sections (Hwy 127) related to a secondary sfc
trough rotating south through ern Lwr MI.
Clearing skies follow from north to south on Wednesday as cold
dry air mass pours in, with sunny skies emerging by early
afternoon as sfc dew pts drop into the teens north and 20s south.
- Widespread Freezing Temperatures Wednesday Night
Guidance has been consistently showing high probabilities for
sub freezing temperatures early Thursday morning as sfc high
settles overhead with sfc dew pts of 15 to 20 in place. There are
some questions regarding cloud cover with the potential for
patches of mid and high level clouds floating through the
northwest flow aloft. At this time those clouds do not look too
extensive or thick and the timing is very late at night.
Coldest temps in the mid 20s per NBM are expected to be over the
nrn and ern portions of GRR CWFA with temps 29-32 anticipated
near and south/west of GRR. Will post an areawide Freeze Watch
now given the already high potential.
- Showers and Thunderstorms Over the Weekend, Warmer
Cold high pressure will bring more freezing temperatures on Friday
morning, before moving east with return flow of warmer and moister
air beginning Friday afternoon and continuing through the weekend.
THe large scale pattern features persistent western CONUS troughing
with rising heights to the east. Gulf inflow in the deep southwest
flow across the east-central U.S. should help fuel an axis of
potentially heavy rains across the greater Mississippi Valley and
occasionally into Lower Michigan as surface lows track through the
western Great Lakes.
ALthough there are the usual timing issues with individual
shortwave troughs, ensemble data indicates that the highest chances
for rain/thunder appears to be Friday night and again during Sunday
with a potential break in the rain coming early next week under
shortwave ridging.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 726 PM EDT Tue Apr 23 2024
An approaching wave of low pressure will encounter an unstable
airmass over Southwest Lower MI leading to several hours of
thunderstorm potential this evening. Around 04z the storms should
be pushing southeast of KJXN. There will be a sharp wind shift
dropping down from the north on the backside of these storms which
will impact the TAF sites. Local gusty winds and some hail will be
possible with any stronger storms. MVFR clouds will flow in behind
the system but they are predicted to break up and become scattered
closer to daybreak.
&&
.MARINE...
Issued at 335 PM EDT Tue Apr 23 2024
South-southwest winds to 30 kts will shift northerly tonight
behind a passing cold front and could even briefly flirt with
gales. Small Craft Advisory remains in effect through 8 PM
Wednesday.
Winds and waves subside quickly Wednesday night into Thursday as
surface high pressure settles in, then winds increasing out of
the southeast late Thursday night into Friday.
Southerly flow should prevail over Lk MI through most of the
upcoming weekend as a warmer/more humid air mass arrives. It's
quite possible the southerly winds will be strong enough to
require small craft advisories, at least at times. Other marine
threats over the weekend could include occasional thunderstorms
and areas of fog as dew points above 50 arrive atop chilly water
temps in the mid 40s.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Watch from late Wednesday night through Thursday morning
for MIZ043>046-050>052-056>059-064>067-071>074.
MARINE...Small Craft Advisory until 8 PM EDT Wednesday for LMZ844>849.
&&
DISCUSSION...Meade/Ostuno
AVIATION...MJS
MARINE...MeadeHazardous weather outlook, Apr 23, 3:55 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 355 PM EDT Tue Apr 23 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 355 PM EDT Tue Apr 23 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Scattered storms are expected this evening. A marginal risk of severe storms exists across southwest and central Michigan with localized large hail and gusty winds being the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A widespread freeze is likely on Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... A slight chance of spotter activation exists this evening. LMZ844>849-241000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 355 PM EDT Tue Apr 23 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Winds and waves hazardous to small craft will continue tonight. Isolated thunderstorms are possible this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft will continue through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 23, 6:04 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
604 PM EDT Tue Apr 23 2024
MIZ039-040-232330-
Osceola MI-Clare MI-
604 PM EDT Tue Apr 23 2024
...Strong thunderstorms will impact portions of Clare and Osceola
Counties through 730 PM EDT
...
At 603 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houghton Lake to 9 miles northeast of
Reed City. Movement was east at 30 mph. These thunderstorms have
produced wind gusts to around 50 mph in the Houghton Lake Area.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clare... Evart... Reed City...
Marion... Farwell... Harrison...
Hersey... Le Roy... Windover Lake...
Bailey Lake... Big Lake... Lily Lake...
Lake George... Ashton... Sunrise Lake...
Avondale... Lake Miramichi... Springwood Lakes...
Elbow Lake... Five Lakes...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8461 4381 8461 4382 8556 4398 8556
4417 8521
TIME...MOT...LOC 2203Z 283DEG 24KT 4433 8476 4399 8542
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HOVINGSpecial weather statement, Apr 23, 6:58 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
658 PM EDT Tue Apr 23 2024
MIZ050-051-056>058-240000-
Montcalm MI-Ionia MI-Muskegon MI-Ottawa MI-Kent MI-
658 PM EDT Tue Apr 23 2024
...A strong thunderstorm will impact portions of Kent, northeastern
Ottawa, Ionia, southeastern Muskegon and southeastern Montcalm
Counties through 800 PM EDT...
At 657 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Rockford, or 8 miles northeast of Grand Rapids, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grand Rapids... Ionia... Greenville...
Portland... Stanton... Kentwood...
Walker... East Grand Rapids... Belding...
Rockford... Coopersville... Sparta...
Lowell... Saranac... Ravenna...
Carson City... Allendale... Ada...
Grattan... Cedar Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4329 8593 4329 8485 4277 8484 4277 8492
4301 8596
TIME...MOT...LOC 2257Z 274DEG 24KT 4304 8554
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HOVINGLocal storm report, Apr 23, 7:11 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
711 PM EDT Tue Apr 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail Grand Rapids 42.96N 85.66W
04/23/2024 M0.25 Inch Kent MI Broadcast Media
MEDIA REPORTED PEA SIZED HAIL ON THE NORTH
SIDE OF GRAND RAPIDS.
&&Local storm report, Apr 23, 7:43 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
743 PM EDT Tue Apr 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Hail 2 WSW Cannonsburg 43.04N 85.51W
04/23/2024 M1.00 Inch Kent MI Public
ONE INCH DIAMETER HAIL REPORTED TWO MILES
WEST SOUTHWEST OF CANNONSBURG.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:37 PM EDT | Special Weather Statement | GRR | Barry | 53 min |
| Apr 23, 8:47 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Ionia, Kent | 24 min |
| Apr 23, 9:33 PM EDT | Tornado Warning | GRR | Allegan, Barry, Kent | 15 min |
| Apr 24, 3:43 AM EDT | Freeze Warning | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.